Alert archive / Kansas / High Wind Watches in 2018
High Wind Watch 1, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Mar 3, 2018, 2:51 PM CST for 6 counties in Kansas. It took effect at Mar 5, 2018, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 3, 2018, 2:51 PM CST (20:51 UTC)
- In effect from
- Mar 5, 2018, 6:00 AM CST
- Expired
- Mar 4, 2018, 1:41 PM CST
- In force
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Lane County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2672 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
762 WWUS73 KDDC 032051 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 251 PM CST Sat Mar 3 2018 KSZ030-031-043>046-040500- /O.NEW.KDDC.HW.A.0001.180305T1700Z-180306T0000Z/ Trego-Ellis-Scott-Lane-Ness-Rush- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, and La Crosse 251 PM CST Sat Mar 3 2018 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... The National Weather Service in Dodge City has issued a High Wind Watch, which is in effect from late Monday morning through Monday afternoon. * TIMING...Late Monday morning through Monday afternoon. * WINDS...35 to 40 mph with gusts as high as 60 mph. * IMPACTS...Winds this strong can create travel hazards and cause light structural damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Russell
4 follow-up statements
655 WWUS73 KDDC 040252 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 852 PM CST Sat Mar 3 2018 KSZ030-031-043>046-041200- /O.CON.KDDC.HW.A.0001.180305T1700Z-180306T0000Z/ Trego-Ellis-Scott-Lane-Ness-Rush- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, and La Crosse 852 PM CST Sat Mar 3 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... * TIMING...Late Monday morning through Monday afternoon. * WINDS...35 to 40 mph with gusts as high as 60 mph. * IMPACTS...Winds this strong can create travel hazards and cause light structural damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
309 WWUS73 KDDC 041034 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 434 AM CST Sun Mar 4 2018 KSZ030-031-043>046-042100- /O.CON.KDDC.HW.A.0001.180305T1700Z-180306T0000Z/ Trego-Ellis-Scott-Lane-Ness-Rush- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, and La Crosse 434 AM CST Sun Mar 4 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * TIMING...Late Monday morning through Monday evening. * WINDS...35 to 40 mph with gusts as high as 60 mph. * IMPACTS...Winds this strong can create travel hazards and cause light structural damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
270 WWUS73 KDDC 041847 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1247 PM CST Sun Mar 4 2018 KSZ030-031-043>046-051100- /O.EXT.KDDC.HW.A.0001.180305T1200Z-180306T0000Z/ Trego-Ellis-Scott-Lane-Ness-Rush- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, and La Crosse 1247 PM CST Sun Mar 4 2018 ...HIGH WIND WATCH NOW IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... * TIMING...Late Monday morning through Monday evening. * WINDS...35 to 45 mph with gusts as high as 60 mph. * IMPACTS...Winds this strong can create travel hazards and cause light structural damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
321 WWUS73 KDDC 041941 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 141 PM CST Sun Mar 4 2018 KSZ030-031-043>046-050345- /O.UPG.KDDC.HW.A.0001.180305T1200Z-180306T0000Z/ /O.NEW.KDDC.HW.W.0005.180305T1200Z-180306T0000Z/ Trego-Ellis-Scott-Lane-Ness-Rush- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, and La Crosse 141 PM CST Sun Mar 4 2018 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM CST MONDAY... The National Weather Service in Dodge City has issued a High Wind Warning, which is in effect from 6 AM to 6 PM CST Monday. The High Wind Watch is no longer in effect. * TIMING...6 am through 6 pm Monday. * WINDS...35 to 45 mph with gusts as high as 60 mph. * IMPACTS...Winds this strong can create travel hazards and cause light structural damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ KSZ061>063-050345- /O.NEW.KDDC.HW.W.0005.180305T1200Z-180306T0000Z/ Hamilton-Kearny-Finney- Including the cities of Syracuse, Lakin, Deerfield, and Garden City 141 PM CST Sun Mar 4 2018 /1241 PM MST Sun Mar 4 2018/ ...HIGH WIND WARNING IN EFFECT FROM 6 AM CST /5 AM MST/ TO 6 PM CST /5 PM MST/ MONDAY... The National Weather Service in Dodge City has issued a High Wind Warning, which is in effect from 6 AM CST /5 AM MST/ to 6 PM CST /5 PM MST/ Monday. * TIMING...6 am through 6 pm Monday. * WINDS...35 to 45 mph with gusts as high as 60 mph. * IMPACTS...Winds this strong can create travel hazards and cause light structural damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Mar 3, 12:31 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 3, 12:31 PM CST, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1231 PM CST Sat Mar 3 2018 ...updated aviation section... .SHORT TERM...(Today and tonight) Issued at 114 AM CST Sat Mar 3 2018 An upper level storm system over the west will progress eastward through Sunday night, with strong south to southwest winds and a dry line situated across western Kansas. For today, expect deep mixing up through 700mb behind the dryline with highs near 80. This is warmer than any of the model solutions. The RAP has been performing the best and was generally followed. It will be a little cooler east of the dryline in the low level moisture. Winds and increasing dewpoints will prevent temperatures from falling below the 50s from Dodge City eastward tonight, with slightly cooler 40s to the west. .LONG TERM...(Sunday through Friday) Issued at 114 AM CST Sat Mar 3 2018 Sunday will be another warm, dry and windy day behind the surface dryline that will again be situated along a line from east of liberal to near Dodge City to near Hays. Temperatures will be near 80 degrees along and west of the dryline, with slightly cooler reading in the low level moisture to the east. Despite the 1000 j/kg CAPE Sunday night in south central Kansas, perhaps as far west as Dodge City, it will be really tough to get storms going given a strong capping inversion and arrival of best forcing well after dark. Any convective plumes that do get going would move to the east-northeast at 50 mph and be in central Kansas in short order. Opted to confine minor t-storm chances to central Kansas Sunday evening. The vertical wind shear will be very strong so that any storms that do develop would be rotating, but given the strong cap, narrow CAPE axis and fast movement, our counties in southwestern Kansas probably won't see much of anything. A cold front will pass across western Kansas Sunday night, with highs falling back into the 50s to near 60 for Monday. The air will be very dry behind this front on Monday. Highs will only be in the upper 40s to 50s Tuesday and Wednesday and then warm into the 60s thereafter. Rain chances do not look good through March 9th. The various models do indicate an upper level storm system by March 11-12th time frame that could bring some precipitation to western Kansas; but this is too far out into the future to get excited about rain chances. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1229 PM CST Sat Mar 3 2018 The area is on the edge of two airstreams - a dry southwesterly downslope flow in the west with a more southerly, humid boundary layer airmass over Oklahoma. The south to southwest winds through today will persist into the evening as the surface gradient persists. Gusts through the overnight continue as a strong low level jet develops and southerly surface winds over the central Kansas counties advects higher surface dew points into the low 50s, certainly as far west as HYS-DDC. Boundary layer stratus will definitely spread as far west as DDC, however the ceiling height at this point is reasonably uncertain. Most may remain VFR. At this point the HRRR would suggest some ceilings as low as the 1000-2000 ft MVFR range though 6 UTC, but developing lower IFR cigs toward early Sunday morning. && .FIRE WEATHER... Issued at 335 PM CST Fri Mar 2 2018 Critical fire weather conditions are forecast Saturday and Sunday along and behind a surface dryline over western Kansas and Monday in the wake of a cold front. A red flag warning will be maintained for today and probably nudged a little eastward based on the RAP Model which has 15% RH into western Ellis county and 10-15% into Seward county. A fire weather watch will be maintained for Sunday and it may even be upgraded this morning to a warning pending coordination given the potential for strong wind gusts as high as 45 mph as we mix down momentum from 700mb. Even though areas farther east may not be in a headline for fire weather, given the ongoing drought and wind, fire weather will be a concern there too. Monday also looks like a dangerous critical fire weather day as very dry air will be present in the wake of a cold front. Northwesterly winds will gust to 45+ mph due to intense vertical mixing and downward transport of momentum. && .PRELIMINARY POINT TEMPS/POPS... DDC 75 52 78 33 / 0 10 0 0 GCK 78 46 79 30 / 0 0 0 0 EHA 77 43 76 31 / 0 0 0 0 LBL 78 47 78 31 / 0 0 0 0 HYS 75 50 78 35 / 0 10 10 10 P28 71 52 67 39 / 0 10 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CST /6 PM MST/ this evening for KSZ030-031-043>045-061>063-074>077-084>086. Red Flag Warning from noon CST /11 AM MST/ to 7 PM CST /6 PM MST/ Sunday for KSZ061>063-074>076-084>086. Fire Weather Watch from Sunday afternoon through Sunday evening for KSZ030-031-043>045-064-077-087. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Russell FIRE WEATHER...Finch
Hazardous weather outlook, Mar 3, 4:09 AM CST, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 409 AM CST Sat Mar 3 2018 KSZ030-031-043>046-061>066-074>081-084>090-041015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 409 AM CST Sat Mar 3 2018 /309 AM MST Sat Mar 3 2018/ ...A Red Flag Warning is in effect for parts of central and western Kansas through Sunday... This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Critical fire weather conditions are expected for parts of central and western Kansas today. This area is along and west of a line from Liberal to Hays. See the fire weather product (TOPRFWDDC) for details. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Fire weather will be a major concern each day through Tuesday. On Sunday, wind gusts could reach as high as 45 mph along with very low humidity. The main area of concern Sunday is along and west of a line from Meade to Hays. Red flag warnings and fire weather watches are in effect for much of western Kansas for Sunday. See the latest fire weather message(TOPRFWDDC) for details. Monday looks to be a dangerous fire weather day across all of central and western Kansas. There is a very small chance of a thunderstorm Sunday evening across south central Kansas including Barber and Pratt counties. It is too early to tell if storms will occur at all or even be severe if they do occur. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Elevated risk - Fire weather: Significant risk * Monday - Non thunderstorm wind: Elevated risk - Fire weather: Significant risk * Tuesday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Wednesday No hazards. * Thursday No hazards. * Friday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo jf
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 3:01 AM CST | Red Flag Warning | DDC | Ellis, Finney, Ford, Grant, Gray, Hamilton and 13 more | 40 hr |
| Mar 3, 2:54 PM CST | Fire Weather Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 20 hr |
Nearby
High Wind Watches in Kansas, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.